Alert archive / Michigan / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 49, NWS Marquette, MI
NWS Marquette, MI issued this severe thunderstorm warning at Jul 12, 2017, 4:47 PM CDT for Gogebic County, Michigan. It was in force for 43 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 12, 2017, 4:47 PM CDT (21:47 UTC)
- Expired
- Jul 12, 2017, 5:30 PM CDT
- In force
- 43 min
- Issued by
- NWS Marquette, MI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Gogebic County, MI
The radar
The Marquette radar (KMQT), 127 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 12, 4:53 PM CDT | TSTM WND DMG | 8 S Watersmeet, MI | TREE DOWN NEAR WISCONSIN BORDER. SOURCE IS GOGEBIC AND IRON COUNTY DISPATCH. TIME IS BASED ON RADAR. |
| Jul 12, 4:53 PM CDT | TSTM WND DMG | 8 S Watersmeet, MI | TREE DOWN ON CRYSTAL LAKE ROAD CLOSE TO THE WI STATE LINE. SOURCE IS LAW ENFORCEMENT. TIME IS ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.8 hours before the alert went out and 378 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 93 J/kg
- Mixed-layer CIN
- -377 J/kg
- Mixed-layer LCL
- 1288 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
722
WUUS53 KMQT 122147
SVRMQT
MIC053-122230-
/O.NEW.KMQT.SV.W.0049.170712T2147Z-170712T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Marquette MI
447 PM CDT WED JUL 12 2017
The National Weather Service in Marquette has issued a
* Severe Thunderstorm Warning for...
Southeastern Gogebic County in western Upper Michigan...
* Until 530 PM CDT
* At 446 PM CDT, a severe thunderstorm was located near Watersmeet,
or 21 miles north of Eagle River, moving east at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Watersmeet and Tamarack Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4628 8927 4628 8899 4610 8899 4611 8903
4614 8909 4618 8932
TIME...MOT...LOC 2146Z 288DEG 17KT 4622 8920
HAIL...1.00IN
WIND...60MPH
$$
Kluber1 follow-up statement
730
WWUS53 KMQT 122157
SVSMQT
Severe Weather Statement
National Weather Service Marquette MI
457 PM CDT WED JUL 12 2017
MIC053-122230-
/O.CON.KMQT.SV.W.0049.000000T0000Z-170712T2230Z/
Gogebic MI-
457 PM CDT WED JUL 12 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHEASTERN GOGEBIC COUNTY...
At 456 PM CDT, a severe thunderstorm was located near Watersmeet, or
20 miles north of Eagle River, moving southeast at 20 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Tamarack Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Persons in campgrounds should seek sturdy shelter until this storm
passes.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4625 8920 4626 8899 4610 8899 4611 8903
4614 8909 4617 8926
TIME...MOT...LOC 2156Z 304DEG 16KT 4620 8915
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...70MPH
$$
KluberWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:07 PM CDT, 2 hours 40 minutes earlier.
Area forecast discussion, Jul 12, 2:07 PM CDT, 2 hours 40 minutes before
Area Forecast Discussion National Weather Service Marquette MI 307 PM EDT Wed Jul 12 2017 .SHORT TERM...(This evening through Thursday) Issued at 306 PM EDT WED JUL 12 2017 A stationary front was dropped across western Upper Michigan down into northeast Wisconsin this afternoon, with visible satellite imagery showing the juxtaposition of these two air mass with cumulus developing south of the frontal boundary, and low stratus to the north. Dewpoints have increased nicely into the mid 60s to around 70 in some locations south of the stationary front, which has allow around 1000-2000 J/kg of SBCAPE to develop just south of this boundary. Also, this afternoon as a weak surface low tracks to the south of the area, strong and gusty east-northeasterly continue across Lake Superior and have allowed for a high swim risk today. Given the cooler temperatures near the lake shore and area of fog in and around Marquette County, will continue to the trend of including mentions of the high swim risk in the hazardous weather outlook and not issue a beach hazard statement. Foggy conditions have been intermittently dense across the higher terrain in Marquette and Northern Houghton Counties. As these areas remain on the cooler side of the stationary front, expect these foggy conditions to linger tonight. This afternoon and evening, as low pressure continues to track south of Upper Michigan, the quasi-stationary front/inverted trough should allow for thunderstorms to develop across southern portions of Upper Michigan. With ample low-level moisture in place SBCAPE values are progged to increase over the next few hours to around 1500-2500 J/kg along the Wisconsin/Michigan border. With this modest instability in place with around 50 knots of effective bulk shear, certainly any storms that can get going will have the capability of becoming severe. Coverage wise, things are a bit more uncertain, but the best chance for thunderstorms late this afternoon and evening looks to be along the Wisconsin/Michigan border, and just north into south central portions of Upper Michigan. Forecast soundings are showing amply dry mid-level air across the area this afternoon; these dry conditions coupled with a very subtle shortwave progged to track across the area and weak surface flow should keep convection fairly isolated. As mentioned above, impressive effective shear will be in place, this will allow for convection to remain fairly organized with a supercell or two possible; however the flow looks unidirectional as hodographs look rather straight. Therefore, storm splits and mergers could complicate things. Based on the low-level cyclone flow any right movers should be more dominant than left movers. Large hail and damaging winds are the main hazards; however, cannot rule out a small tornado threat especially with any right moving cells. As the sunsets and we lose diurnal heating, the threat for severe storms will gradually wane. Tonight there could be a few lingering showers across the area, but better chances for widespread rain showers will increase Thursday morning across the west as a more potent shortwave digs across the area. Throughout the morning and afternoon hours, the area of rain showers is progged to move east across the area. .LONG TERM...(Thursday night through Wednesday) Issued at 306 PM EDT WED JUL 12 2017 Zonal flow pattern over the northern CONUS for the middle part of the week will transition to a more amplified pattern for the end of the week into early next week as western CONUS ridge gradually moves into the western Great Lakes. Models show mid-level trough axis shifting e of the area by 12z Fri, as lingering showers end from w to e Thu night/early Fri morning followed by clearing skies. Fri should be a nice day as skies become sunny. Ahead of approaching sfc high pres, decent northerly wind off the e half of Lake Superior will keep lakeside locations on the cool side in the 60s. Temps will range up into at least the mid 70s over the interior w half, and dewpoints will be in the comfortable zone in the lower 50s. Shortwave leading the eastern trough amplification this weekend will send a cold front thru the Upper Lakes on Sat. Model guidance indicates cold fropa will coincide with the peak of the diurnal heating cycle for a good part of the fcst area. With deep layer shear of 35-40kt, there will be a risk of organized, severe storms Sat afternoon if instability is sufficient. Latest GFS/NAM shows mlcapes fm 1000-1500j/kg highest over the central interior Sat afternoon, which would support severe storms. Current timing of the front suggests much of the area will see high temps into the low-mid 80s. Behind the cold front, Sun will be a dry, pleasant day with highs in the low-mid 70s and dewpoints down again into the comfortable lower 50s, if not lower for some areas. Will be cooler along Lake Superior, especially e half under gradient northerly wind. Dry weather continues into Mon, and it will be warmer with highs reaching the lower 80s west half. Warming continues into Tue ahead of an approaching cold front which will bring a chc of t-storms. With both the ECMWF and GFS showing mlcapes of 1000-1500 j/kg and deep layer shear of 35-50 knots would not be surprised to see strong to possibly severe storms on Tue. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 132 PM EDT WED JUL 12 2017 A stationary front oriented from north of KIWD down into south central portions of Upper Michigan this afternoon has left KSAW/KCMX socked in LIFR conditions. Expect these trends to continue at those terminals through the afternoon and possibly into the overnight hours. The more robust thunderstorms should stay south of all terminals this afternoon, but did include mentions of vcsh to hint towards the potential for shower activity. KIWD will eventually see ceilings and visibilities drop back down later evening. Expect the lower ceilings and visibilities to remain in place across all terminals until better chances for widespread rain will impact KCMX/KSAW tomorrow and allow visibilities to improve a bit. && .MARINE...(For the 4 PM Lake Superior forecast issuance) Issued at 306 PM EDT WED JUL 12 2017 East-northeast winds up to 30 knots will be possible through the overnight hours as low pressure tracks south across Wisconsin. As previously mentioned, there could be a few gale force gusts across the lake as the pressure gradient increases. Winds will further decrease to under 15 knots by Thursday evening. Winds look to remain around or under 15 knots through the end of the day on Friday, but then will increase to around 20 knots on Saturday ahead of a cold front. Winds behind the front Saturday night into Sunday will remain around 20 knots. Sunday through the early part of next week winds will remain around or under 15 knots. && .MQT WATCHES/WARNINGS/ADVISORIES... Upper Michigan... None. Lake Superior... None. Lake Michigan... None. && SHORT TERM...Ritzman LONG TERM...Voss AVIATION...Ritzman MARINE...Ritzman
Hazardous weather outlook, Jul 12, 2:44 PM CDT, 2 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Marquette MI 344 PM EDT Wed Jul 12 2017 MIZ001>007-009>014-084-085-131100- Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce- Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft- Southern Houghton-Northern Schoolcraft- 344 PM EDT Wed Jul 12 2017 /244 PM CDT Wed Jul 12 2017/ This Hazardous Weather Outlook is for portions of western Upper Michigan and central Upper Michigan. .DAY ONE...Tonight Isolated severe thunderstorms, producing large hail and damaging winds, are possible across south central Upper Michigan into the evening hours. Very heavy rainfall will also be possible with any thunderstorm. Patchy dense fog is possible across the higher terrain of northern Upper Michigan tonight. There is a high swim risk for the Lake Superior beaches of Marquette and Alger Counties into this evening. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a moderate swim risk for the Lake Superior beaches of Marquette County on Thursday. Scattered thunderstorms are expected Saturday, mainly in the afternoon. Isolated severe thunderstorms, producing large hail and damaging winds, are possible in the afternoon in the area south of a line from Ironwood to L'anse through Marquette to Manistique. Thunderstorms are possible on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any hail, wind damage, or localized flooding from thunderstorms to the Marquette National Weather Service. The public may also submit reports to the National Weather Service via phone, on our website, or through Facebook or Twitter. LSZ162-240>251-263>267-131100- Lake Superior west of a line from Saxon Harbor WI to Grand Portage MN beyond 5NM-Saxon Harbor WI to Black River MI- Black River to Ontonagon MI- Ontonagon to Upper Entrance of Portage Canal MI- Upper Entrance of Portage Canal to Eagle River MI- Eagle River to Manitou Island MI- Manitou Island to Point Isabelle MI- Point Isabelle to Lower Entrance of Portage Canal MI- Lower Entrance of Portage Canal To Huron Islands MI Including Keweenaw and Huron Bays-Huron Islands to Marquette MI- Marquette to Munising MI-Munising to Grand Marais MI- Grand Marais to Whitefish Point MI- Lake Superior from Saxon Harbor WI to Upper Entrance to Portage Canal MI 5NM off shore to the US/Canadian border including Isle Royale National Park- Lake Superior from Upper Entrance to Portage Canal to Manitou Island MI 5NM off shore to the US/Canadian Border- Lake Superior West of Line from Manitou Island to Marquette MI Beyond 5NM from shore- Lake Superior East of a line from Manitou Island to Marquette MI and West of a line from Grand Marais MI to the US/Canadian Border Beyond 5NM from shore- Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off shore to the US/Canadian border- 344 PM EDT Wed Jul 12 2017 /244 PM CDT Wed Jul 12 2017/ This Hazardous Weather Outlook is for portions of Eastern Lake Superior...Central Lake Superior and Western Lake Superior. .DAY ONE...Tonight A few northeast gale force gusts to 35 knots are possible over the west half of Lake Superior. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are possible Saturday and Tuesday. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. LMZ221-248-250-131100- Green Bay North of line from Cedar River MI to Rock Island Passage-Seul Choix Point to Point Detour MI- 5NM East of a line from Fairport MI to Rock Island Passage- 344 PM EDT Wed Jul 12 2017 This Hazardous Weather Outlook is for portions of Northern Lake Michigan. .DAY ONE...Tonight Scattered thunderstorms are expected through this evening. An isolated severe thunderstorm, producing large hail and damaging winds, is possible. Very heavy rainfall will be possible with any thunderstorm. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thunderstorms are possible Saturday and Tuesday. Isolated severe thunderstorms, producing large hail and damaging winds, are possible Saturday afternoon into Saturday evening. .SPOTTER INFORMATION STATEMENT... The need for weather spotter reports is not anticipated at this time. Voss
In the hours before
Special weather statement, Jul 12, 4:01 PM CDT, 46 minutes before
Special Weather Statement National Weather Service Marquette MI 501 PM EDT Wed Jul 12 2017 MIZ010>012-122300- Iron-Dickinson-Menominee- Including the cities of Iron River, Iron Mountain, and Menominee 401 PM CDT Wed Jul 12 2017 ...ISOLATED SEVERE STORMS ARE POSSIBLE THIS EVENING NEAR THE WISCONSIN BORDER... Thunderstorms are beginning to develop over Gogebic county and additional thunderstorms are expected to move into southern portions of Iron and Dickinson counties through 6 PM CDT and into Menominee county by 7 pm CDT. Locations that may be impacted include Iron River, Crystal Falls, Iron Mountain, Norway, Stephenson and Menominee. All the thunderstorms will produce heavy rain and frequent cloud to ground lightning. Isolated thunderstorms could produce quarter sized hail and wind gusts to 60 mph. Keep an eye to the sky this evening, especially if you have outdoor plans. Be sure to have a way to receive warnings if they are issued. Expect most of the stronger thunderstorms to exit the area by 9 PM CDT. JLA
Special weather statement, Jul 12, 4:18 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Marquette MI
418 PM CDT WED JUL 12 2017
MIZ009-122215-
Gogebic MI-
418 PM CDT WED JUL 12 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GOGEBIC COUNTY UNTIL
515 PM CDT...
At 418 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Watersmeet, or 25 miles north of Eagle River, moving
east at 20 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Watersmeet, Tamarack Lake and Thousand Island Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4633 8955 4633 8899 4611 8899 4610 8900
4614 8909 4623 8956
TIME...MOT...LOC 2118Z 269DEG 18KT 4627 8938
KluberThe office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 12, 5:11 PM CDT | Severe Thunderstorm Warning | MQT | Iron | 34 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.